Rx Drugs And Weight Gain

When doctors prescribe a drug, they usually warn about possible side effects, but possible weight gain isn't usually one of them.

Johns Hopkins University researchers recently published the first major study that looks at whether prescription drugs can cause people to gain weight, reports Correspondent Dr. Michael Breen of CBS station WBBM-TV in Chicago.

They reviewed cases from around the world and found the biggest causes of weight gain were steroids like prednisone. Anti-depression drugs amytriptilline and lithium were second on the list. The cholesterol drug Inderal and similar drugs called beta-blockers were also found to have this side effect.

"It has to do with an increase in appetite and people just eat more and have a desire to eat more," says Dr. Mary Lynn Moody of the University Of Illinois-Chicago Medical Center.

However, many drugs were found to not be responsible for weight gain. These include drugs for arthritis and heart disease.

Dr. Moody says many patients never realize their medication is the reason they're slowly gaining weight.

"So I think it's important to let people know about their potential problem so that they can be alert to it," she says.

If the patient can't switch medications, they should take steps like exercising to avoid potential weight gain, says Dr. Moody.